Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 51, NWS Midland/Odessa, TX

September 10, 2008Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2008, 5:59 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 5:59 PM CDT (22:59 UTC)
Expired
Sep 10, 2008, 10:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 102259
FFWMAF
TXC383-110300-
/O.NEW.KMAF.FF.W.0051.080910T2259Z-080911T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  SHOWERS AND STORMS WITH HEAVY RAIN OVER THE WARNED AREA. FLASH     
  FLOODING IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEST...    
  TEXON...STILES...BIG LAKE...AND NORTH REAGAN FIRE STATION.

ADDITIONAL RAINFALL IS EXPECTED WHICH WILL INCREASE THE POTENTIAL 
FOR FLOODING IN THE WARNED AREA. REPORTS OF FLOODING SURROUNDING 
REAGAN COUNTY ARE INCREASING AND FLOODING AND FLASH FLOODING IS A 
REAL CONCERN IN REAGAN COUNTY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER 
CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS 
FLOODED ROADS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3164 10176 3164 10129 3110 10129 3110 10175

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:17 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 3:17 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT WED SEP 10 2008

.DISCUSSION...
BUSY WEATHER DAY WITH RAINFALL CONTINUING AREAWIDE AND CAUSING
FLOODING PROBLEMS AND THE POTENTIAL FOR FUTURE RAINFALL AND
FLOODING NEXT WEEK. FIRST THE SHORT TERM WHERE A PLUME OF
SUBTROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE LOWER TRANS
PECOS AND PERMIAN BASIN CAUSING STEADY RAINFALL ACCUMULATING TO
ONE TO THREE INCHES IN PLACES. IN FACT REPORTS NEAR BAKERSFIELD IN
EXCESS OF 4 INCHES PROMPTED A FLASH FLOOD WARNING AND LATER
REPORTS CONFIRMED ROAD CLOSURES DUE TO THE RAIN. WATER VAPOR
SATELLITE IMAGERY SHOWS THE INITIAL SURGE OF MOISTURE SHOULD BE
ENDING THIS EVENING WITH A SECOND BATCH MORE CLOSELY RELATED TO TD
LOWELL IN THE EASTERN PACIFIC ARRIVING OVERNIGHT. SHOWERS WILL
INCREASE OVERNIGHT ACROSS SOUTHEASTERN NEW MEXICO AND AREAS WEST
OF THE PECOS RIVER...BUT QPF AMOUNTS ARE EXPECTED TO BE INITIALLY
LIGHT. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING ACROSS THE LOWER TRANS PECOS AND WILL HOLD OFF ISSUING
ANOTHER FOR NOW SINCE IT APPEARS WE HAVE ABOUT A 12 HOUR BREAK IN
THE HEAVIEST PRECIP.

RAINFALL RATES SHOULD INTENSIFY ACROSS THE NORTHWESTERN CWA
TOMORROW AS AN UPPER TROUGH DEEPENS ACROSS THE NORTHERN ROCKIES
AND ANOTHER WEAK FRONT DIPS INTO EASTERN NEW MEXICO ADDING A
SURFACE FOCUS. THE FRONT WILL HANG AROUND INTO FRIDAY AND COMBINED
WITH THE DEEPENING UPPER TROUGH WILL CONTINUE RAIN CHANCES INTO
FRIDAY. IT APPEARS WE GET A BRIEF BREAK IN THE ACTION SATURDAY
BEFORE RAIN CHANCES INCREASE IN THE EASTERN BASIN WITH THE
INCREASING MOISTURE FROM IKE. WILL NOT GET CARRIED AWAY WITH IKE
ASSOCIATED POPS AT THIS TIME...BUT WILL DEFINITELY KEEP HIGHER
POPS TO THE EAST EARLY NEXT WEEK IN CASE HE SWINGS A BIT FURTHER
WEST THAN CURRENTLY FORECAST.

LIKE GUSTAV...MODELS ARE SHOWING IKE PULLING DOWN COOLER AIR NEXT
WEEK. WENT PRETTY MUCH STRAIGHT WITH THE MEX GUIDANCE DURING THIS
TIME AS IT SEEMS PRETTY REASONABLE GIVEN THE CIRCUMSTANCES. GFS
H85 TEMPS SUGGEST LOWER TEMPS ARE POSSIBLE BUT THEY APPEAR TOO LOW
TO ME. GFS IS ALSO SHOWING DRIER AIR BEING PULLED SOUTH INTO THE
AREA...BUT THE GFS SHOWED THIS INITIALLY WITH GUSTAV AS WELL AND
WOUND UP BACK TRACKING. WILL NOT DRY OUT THE SURFACE AIRMASS AT
THIS TIME WITH ALL THE MOISTURE ASSOCIATED WITH THIS SYSTEM.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  81  68  84  /  50  60  50  40
CARLSBAD NM                65  79  62  79  /  80  70  70  60
DRYDEN TX                  70  84  73  89  /  50  50  40  40
FORT STOCKTON TX           69  83  70  87  /  60  60  60  50
GUADALUPE PASS TX          59  73  56  74  / 100  70  70  60
HOBBS NM                   66  78  67  79  /  80  70  60  60
MARFA TX                   62  77  63  81  /  70  70  60  50
MIDLAND INTL AIRPORT TX    66  81  71  85  /  60  60  50  50
ODESSA TX                  68  83  70  85  /  60  60  60  50
WINK TX                    70  87  71  87  /  70  70  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

&&

10
Hazardous weather outlook, Sep 10, 2:23 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED SEP 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT WED SEP 10 2008 /123 PM MDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF
HEAVY RAIN THROUGH EARLY THIS EVENING WILL BE ACROSS THE SOUTHEAST
PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 PM CDT. BY LATER TONIGHT THE
HEAVIEST RAINS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS
TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR IN CULBERSON
COUNTY.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH
FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY
LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE.

THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL
TO THE EASTERN PERMIAN BASIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 10, 2:31 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT WED SEP 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      S MCCAMEY               31.13N 102.22W
09/10/2008                   UPTON              TX   LAW ENFORCEMENT

            FM 1901 AND HWY 305 HAS BEEN CLOSED SOUTH OF MCCAMEY AND
            INTO PECOS COUNTY, WATER IS RUNNING OVER THE ROAD MAKING
            IT IMPASSABLE

&&

JGUDMEST
Local storm report, Sep 10, 4:32 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT WED SEP 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      IRAAN                   30.91N 101.90W
09/10/2008                   PECOS              TX   LAW ENFORCEMENT

            SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN IRAAN

0206 PM     FLASH FLOOD      4 E BAKERSFIELD         30.89N 102.23W
09/10/2008                   PECOS              TX   OTHER FEDERAL

            FM 2886 JUST SOUTH OF I-10 IS CLOSED, TXDOT CREWS REPORT
            ABOUT 2 AND A HALF FEET OF WATER AT ONE LOCATION

&&

JGUDMEST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:44 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio11 min
Sep 9, 8:47 PM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 9:14 AM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 1:05 PM CDTAreal Flood AdvisoryMAFReagan, Upton4 hr
Sep 10, 1:24 PM CDTAreal Flood AdvisoryMAFPecos4 hr
Sep 10, 1:57 PM CDTFlash Flood WarningMAFPecos4 hr
Sep 10, 2:03 PM CDTFlash Flood WarningMAFReagan, Upton4 hr
Sep 10, 4:14 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 10, 4:19 PM CDTFlash Flood WarningMAFPecos, Terrell6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.